Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 30, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 23, 2019, 6:42 AM EDT for Hancock County, Seneca County, Wyandot County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 6:42 AM EDT (10:42 UTC)
- Expired
- May 23, 2019, 7:30 AM EDT
- In force
- 48 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, OH, Seneca County, OH, Wyandot County, OH
The radar
The Cleveland radar (KCLE), 147 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
531
WUUS51 KCLE 231042
SVRCLE
OHC063-147-175-231130-
/O.NEW.KCLE.SV.W.0030.190523T1042Z-190523T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
642 AM EDT Thu May 23 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Western Seneca County in northwestern Ohio...
Northern Wyandot County in northwestern Ohio...
Hancock County in northwestern Ohio...
* Until 730 AM EDT.
* At 642 AM EDT, a severe thunderstorm was located over Rawson, or
near Bluffton, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Findlay, Tiffin, Fostoria, Bluffton, McComb, Forest, Arlington,
Sycamore, Arcadia, Rawson, Vanlue, Van Buren, New Riegel, Carey,
Mount Blanchard, Wharton, Benton Ridge, Jenera, Mount Cory and
Bascom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4111 8388 4117 8358 4116 8357 4117 8342
4126 8316 4094 8312 4082 8351 4082 8388
TIME...MOT...LOC 1042Z 250DEG 47KT 4097 8381
HAIL...<.75IN
WIND...60MPH
$$
Greenawalt2 follow-up statements
630
WWUS51 KCLE 231113
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
713 AM EDT Thu May 23 2019
OHC063-231123-
/O.CAN.KCLE.SV.W.0030.000000T0000Z-190523T1130Z/
Hancock OH-
713 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
4099 8346 4100 8342 4117 8342 4126 8316
4094 8312 4082 8352
TIME...MOT...LOC 1113Z 260DEG 41KT 4103 8331
$$
OHC147-175-231130-
/O.CON.KCLE.SV.W.0030.000000T0000Z-190523T1130Z/
Seneca OH-Wyandot OH-
713 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM EDT
FOR WESTERN SENECA AND NORTHERN WYANDOT COUNTIES...
At 713 AM EDT, a severe thunderstorm was located over New Riegel, or
9 miles southwest of Tiffin, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Tiffin, Fostoria, Sycamore, New Riegel, Carey, Wharton and Bascom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
4099 8346 4100 8342 4117 8342 4126 8316
4094 8312 4082 8352
TIME...MOT...LOC 1113Z 260DEG 41KT 4103 8331
HAIL...<.75IN
WIND...60MPH
$$
Greenawalt619
WWUS51 KCLE 231125
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
725 AM EDT Thu May 23 2019
OHC147-175-231135-
/O.EXP.KCLE.SV.W.0030.000000T0000Z-190523T1130Z/
Seneca OH-Wyandot OH-
725 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SENECA AND NORTHERN
WYANDOT COUNTIES WILL EXPIRE AT 730 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
4099 8346 4100 8342 4117 8342 4126 8316
4094 8312 4082 8352
TIME...MOT...LOC 1125Z 250DEG 47KT 4108 8315
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:51 AM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 23, 4:51 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 451 AM EDT Thu May 23 2019 .SYNOPSIS... Low pressure will cross the upper Great Lakes today with a cold front settling south across the area this evening. High pressure from the northern Plains will build east across the region on Friday. A warm front will lift north on Saturday then sink south again on Sunday maintaining a focus for active weather. && .NEAR TERM /THROUGH FRIDAY/... Low pressure is located over the arrowhead of Minnesota this morning with a cold front extending south across Illinois. The forecast area is starting off in the warm sector ahead of an MCS tracking across Indiana. This convection has been maintained overnight as an upper level wave rides out of the Plains towards the southern Great Lakes with a 65 knot low level jet. This jet is providing tremendous moisture advection into the region, working to overcome the very dry air noted above 900mb on the 00Z DTX sounding. The 08Z SPC Mesoanalysis shows a large PW gradient across the state of Indiana with a 0.6 inch PW near Toledo and 1.7 inches near Chicago. It is unclear to what extent this drier air will have on causing this complex to weaken as it approaches the I-75 corridor towards 11Z or if the MCV and steep mid-level lapse rates will be sufficient to maintain storm intensity and prompt convective warnings towards sunrise. The RAP suggests a corridor of instability will advect north ahead of the line with 750 J/kg of ML CAPE, helping to maintain intensity until at least 8-10 AM before starting to weaken. There is high confidence that thunderstorms with considerable lightning will move across the area this morning but at some point convection may become elevated, lessening the threat of severe weather. Coordination will continue with the Storm Prediction Center this morning and Severe Thunderstorm Watches/Warnings will be issued if needed. Latest runs of the HRRR indicate convection will be almost east of the forecast area by 16Z. Morning thunderstorm activity will stabilize the atmosphere and take some time to recover into this afternoon. However many areas will clear out this afternoon allowing temperatures to approach 80 degrees with good mixing and breezy southwest winds gusting to 30 mph. Dewpoints will remain high in the mid to upper 60s ahead of the cold front this afternoon and expect CAPE values of 1000 J/kg or more to develop across the southern counties. Sufficient forcing along the cold front may support redevelopment of scattered showers and a few thunderstorms this afternoon in the 21-01Z time frame. We will monitor any storms to develop but expect the primary severe weather threat today to be this morning. High pressure will build in behind the front for Friday bringing a drier airmass and cooler temperatures. Highs on Friday will range from the mid 60s at the lakeshore to upper 70s south with thickening mid-cloud from the west during the afternoon. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Upper ridge will build over the Ohio valley/Great Lakes Friday night as a surface warm front lifts north of the area. A southwesterly low level jet will nose northeastward into the southern Great Lakes late Friday night into Saturday. Most of the overnight will be dry across the area, however some increased chances for precip arrive on the periphery of the LLJ by early Saturday morning. Instability will increase across the region through the day Saturday as a mid level shortwave approaches the region from the west. Good mid level flow and unstable conditions will result convection increasing across the area ahead of the wave, with the potential for some diurnally driven strong to possibly severe storms. Low level lapse rates will be steep with decent mid level lapse rates, and enough deep layer/effective bulk shear to organize convective, initially discrete and possible growing upscale into something linear, with large hail/damaging winds possible. The threat will be contingent upon how unstable the area gets through the day and the timing of any mid level forcing. Given the synoptic pattern Saturday night, it isn't out of the question that we could have upstream convection develop and move eastward into the area by early Sunday morning. A more potent wave is expected to track eastward across the region Sunday afternoon, with another round of convection expected. Model differences with the exact track/timing of the forcing precludes anything more than low likely/high chance pops Sunday tapering to slight chance/chance pops Sunday night. Highs on Saturday will be in the low to mid 80s for much of the area, but will be a touch cooler Sunday in the upper 70s to low 80s. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A brief lull in the active weather regime is expected Monday with a more amplified longwave pattern setting up and a period of ridging over the region Monday into Monday night. A warm front will lift north through the area Monday night into Tuesday as low pressure tracks northeast through the western Great Lakes, with some slight chance/low chance pops forecasted. Upper ridging will hold across the region Tuesday, although the ridge will be a bit more flattened over the Great Lakes. Pops increase Tuesday night into Wednesday as low pressure tracks through the Great Lakes bringing a frontal boundary towards the area. Still kept pops in the low to mid chance range during this period with the better forcing west of the area, although the region will be unstable in the warm sector. Highs will generally be in the upper 70s to low 80s through the period. && .AVIATION /06Z Thursday THROUGH Monday/... Areas of fog have been developing across SW Ohio with MVFR already at FDY at 05Z. Thickening high cloud is expected to prevent visibilities from dropping much more but could see patchy MVFR during the overnight hours. Otherwise watching an area of showers and thunderstorms across Illinois that are expected to reach NW Ohio towards 10-12Z. Although some weakening is expected, tried to time scattered thunderstorms into TOL/FDY around 11Z, spreading east towards CLE/MFD/CAK at 12-14Z and YNG/ERI towards 14-15Z. Did not add stronger wind gusts to the terminals yet but it's possible we could see gusts to 30-40 knots if thunderstorms maintain strength. Brief heavy rain with IFR visibilities and even small hail will be possible. After the morning activity moves through, the airmass will try to destabilize from MFD-CAK and points south. Scattered thunderstorms may re-develop this afternoon in this area and may need to be added to the terminals. Thunderstorm activity early this morning is going to be fueled by a low level jet with wind speeds of 40-45 knots at 2000 feet and have included a window of low level wind sheer from Cleveland westward. By late morning we will start to see southwest winds become breezy with gusts to around 25-30 knots. Winds will drop off to 5-15 knots tonight as they shift around to the northwest behind a cold front. OUTLOOK...Non-VFR possible in thunderstorms Saturday and Sunday. && .MARINE... Low pressure tracking across the Great Lakes today will bring a cold front to the western end of the lake this afternoon, crossing the lake by the overnight hours. Southwest winds today ahead of the front will increase to 15-20 kts before becoming more west to northwest and weakening behind the front tonight. There may be a need for a small craft advisory on the western half of the lake this afternoon into this evening, however winds will remain just below criteria, and shore parallel flow should keep waves in the 2-4 ft range. High pressure will build east across the lake tonight through Friday before the front lifts back north across the lake as a warm from late Friday night through Saturday morning. This will keep winds out of the west southwest across the lake through Sunday, until another cold front sweeps across the lake, with winds becoming west to northwest Sunday night into Monday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC SHORT TERM...Greenawalt LONG TERM...Greenawalt AVIATION...KEC MARINE...Greenawalt
Hazardous weather outlook, May 23, 5:26 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 526 AM EDT Thu May 23 2019 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-240930- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 526 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Showers and thunderstorms will move from west to east across the area this morning. Some of these thunderstorms may produce strong damaging winds, mainly before 9 AM. The greatest threat will be focused towards the I-75 corridor. Thunderstorms may develop along a cold front across mainly NE Ohio late this afternoon into this evening. There is an isolated threat of severe weather with thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a slight risk of severe weather with thunderstorms on Saturday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-240930- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 526 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Showers and thunderstorms producing frequent lightning will move from west to east across the lake this morning. Some of these thunderstorms may produce strong damaging winds mainly on the western basin before 9 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a slight risk of severe weather with thunderstorms on Saturday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 6:18 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
618 AM EDT Thu May 23 2019
OHZ003-006-017-231115-
Wood-Hancock-Lucas-
618 AM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOOD...HANCOCK AND
LUCAS COUNTIES...
At 617 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Swanton to near
Spencerville In Allen County. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Findlay, Bowling Green, Fostoria, Bluffton, Swanton, Perrysburg,
Oregon, Sylvania, Rossford, Waterville, Northwood, Whitehouse, North
Baltimore, Holland, McComb, Weston, Arlington, Arcadia, Rawson and
Vanlue.
LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
4169 8343 4169 8335 4171 8333 4162 8318
4162 8342 4100 8342 4099 8346 4091 8348
4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 1017Z 269DEG 36KT 4168 8394 4072 8441
GreenawaltThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:18 AM EDT | Special Weather Statement | CLE | Hancock, Lucas, Wood | 57 min |
| May 23, 6:30 AM EDT | Special Marine Warning | CLE | 71 min | |
| May 23, 6:51 AM EDT | Special Weather Statement | CLE | Erie, Ottawa, Sandusky | 39 min |
| May 23, 6:58 AM EDT | Severe Thunderstorm Warning | CLE | Erie, Ottawa, Sandusky | 47 min |
| May 23, 7:12 AM EDT | Special Marine Warning | CLE | 61 min | |
| May 23, 7:23 AM EDT | Special Weather Statement | CLE | Crawford, Huron, Lorain, Marion, Morrow, Richland | 52 min |
| May 23, 7:33 AM EDT | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Huron, Lorain, Marion, Medina and 2 more | 42 min |
| May 23, 7:50 AM EDT | Special Marine Warning | CLE | 69 min | |
| May 23, 8:05 AM EDT | Special Weather Statement | CLE | Cuyahoga, Holmes, Knox, Medina, Summit, Wayne | 55 min |
| May 23, 8:17 AM EDT | Severe Thunderstorm Warning | CLE | Ashland, Cuyahoga, Holmes, Knox, Lake, Lorain and 4 more | 46 min |
| May 23, 8:35 AM EDT | Special Marine Warning | CLE | 75 min | |
| May 23, 8:38 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Mahoning, Portage and 3 more | 67 min |
| May 23, 9:06 AM EDT | Special Weather Statement | CLE | Ashtabula, Portage | 54 min |
| May 23, 9:15 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 45 min |
| May 23, 1:38 PM EDT | Small Craft Advisory | CLE | 6 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.